Back to Ask the Diabetes Team Ask the Diabetes Team

From Coral Springs, Florida, USA:

My 12 year old daughter was diagnosed with type 1 diabetes one month ago. Her blood glucose levels seem to be pretty stable: 70 to 100 mg/dl [3.9 to 5.6 mmol/L] with the occasional drop to 50 mg/dl [2.8 mmol/L] and rise to 180 mg/dl [10 mmol/L]. Yesterday afternoon her pupils were extremely dilated, this morning they were normal, but again this afternoon they were somewhat dilated. Is there any correlation between this situation and diabetes?


Not in the context of normal blood sugars. Hypoglycaemia may be accompanied by pupil dilatation as the body will produce adrenalin (epinephrine) as part of its response. A more sinister thought, but a nonetheless serious one, is that changes in pupil size can be associated with the use of illicit drugs. While unlikely in the circumstances described, this possibility should be considered.


Original posting 11 Sep 2000
Posted to Hypoglycemia


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:14
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.